What Is Toxic Epidermal Necrolysis?
Toxic epidermal necrolysis is a serious, potentially life-threatening skin condition characterized by redness, severe blistering, and widespread skin detachment and peeling . Toxic epidermal necrolysis can spread rapidly and affect greater than 30 percent of the body.
Warning: This article may contain photos that some viewers may find distressing.
See photos of toxic epidermal necrolysis here.
Beyond skin-specific symptoms, those with this condition may also experience fever, burning/stinging eyes, and discomfort with swallowing .
Treatments include discontinuing harmful drugs or medication, seeking aid from the burn unit or intensive care unit, plasma exchanges, or intravenous human immune globulin.
You should be brought to the ER as soon as possible for immediate medical treatment.
How common is Toxic Epidermal Necrolysis?
Symptoms that always occur with Toxic Epidermal Necrolysis:
Toxic Epidermal Necrolysis is also known as
- There is a very similar skin rash known as Stevens-Johnson Syndrome (also known as erythema multiforme major) that involves less skin than toxic epidermal necrolysis (less than 10 percent of the body).
Toxic Epidermal Necrolysis Symptoms
Toxic epidermal necrolysis presents with a few non-specific symptoms initially, followed by skin-related symptoms.
The serious full-body rash that occurs in toxic epidermal necrolysis is often preceded by non-specific symptoms such as:
The rapid skin peeling, damage and oozing happens variably from person to person and can occur in hours or days after initial onset. The main symptoms result in the following:
- Painful, red area that spreads quickly: These areas will appear as angry, red patches of skin.
- Skin peeling without blistering: The skin will begin to peel like a sunburn but in large pieces that should be concerning.
- Raw areas of skin with blisters: During the course of the disease, the skin rapidly fuses together and becomes tense, painful, large blisters.
- Mucosal involvement: The rash spreads rapidly to various linings of the body that secrete mucus/fluid such as the genital areas, eyes, mouth and throat.
Toxic Epidermal Necrolysis Causes
The exact mechanism behind toxic epidermal necrolysis is not known; however, it is thought to be due to an intense immune response primarily to certain drug classes. In most cases of toxic epidermal necrolysis, there is a strong, direct association between drug consumption followed by onset of symptoms and disease .
Drug types that have been identified as likely triggers of toxic epidermal necrolysis include:
- Antibiotics:This class of medications is used to treat bacterial infections.
- Anticonvulsants: This class of medications is used to primarily treat seizures. Anticonvulsants are sometimes also used to treat general nerve pain or numbness.
- Non-steroidal anti-inflammatory drugs: More commonly referred to as NSAIDs, non-steroidal anti-inflammatory drugs relieve or reduce pain by reducing widespread bodily inflammation. The most common examples of this class are aspirin and ibuprofen.
- Xanthine oxidase inhibitors: This is a class of medications used to treat high levels of uric acid in the body. The most common and well-known drug in this class is called allopurinol which lowers the amount of uric acid in the body and prevents gout attacks .
Treatment Options and Prevention
The amount of skin involvement in toxic epidermal necrolysis is very important in deciding how well treatment will work. Furthermore, a skin biopsy is important in diagnosing toxic epidermal necrolysis because it is necessary to rule out a similar diagnosis .
Treatments for toxic epidermal necrolysis include:
- Discontinue the suspected drug: The drug in suspect should be discontinued immediately as it is the trigger of the condition.
- Burn unit/intensive care unit: People need a lot of one-on-one support and observation, especially to prevent infection and to care for the skin in a similar way to individuals affected byburns .
- Plasma exchange: This is a possible therapeutic option that removes your blood and separates the plasma from the blood cells and platelets and replaces it . This procedure is thought to work because the removed plasma may contain drugs or antibodies (immune system proteins) that may be causing the disease.
- Intravenous human immune globulin (IVIG): Providing immune system proteins may prevent further damage by blocking antibodies that are causing the response.
In toxic epidermal necrolysis, the death rate can be as high as 25 percent in adults and can be even higher in older adults with very severe blistering .
If the person affected survives, the prognosis can be positive. The skin grows back on its own, and, unlike burns, skin grafts are not needed. Fluids and salts, which are lost through the damaged skin, are replaced intravenously.
When to Seek Further Consultation
As soon as you notice any non-specific symptoms such as fever or burning/stinging eyes after ingestion of any of the medication classes, be on high alert. If you notice any signs of a rash, go to the emergency department immediately.
Questions Your Doctor May Ask to Diagnose
To diagnose this condition, your doctor would likely ask about the following symptoms and risk factors.
- Have you been feeling more tired than usual, lethargic or fatigued despite sleeping a normal amount?
- Do you have a sore throat?
- Are you sick enough to consider going to the emergency room right now?
- Have you experienced any nausea?
- Any fever today or during the last week?
The above questions are also covered by our A.I. Health Assistant.
- Harris V, Jackson C, Cooper A. Review of Toxic Epidermal Necrolysis. International Journal of Molecular Sciences. 2016; 17(12):2135. IJMS Link
- Toxic epidermal necrolysis. Genetic and Rare Disease Information Center. Nov 15, 2008. NIH Link
- Kim EJ, Lim H, Park SY, Kim S, Yoon SY, Bae YJ, Kwon HS, Cho YS, Moon HB, Kim TB. Rapid onset of Stevens-Johnson syndrome and toxic epidermal necrolysis after ingestion of acetaminophen. Asia Pac Allergy. Jan, 2014. NCBI Link
- Ranu H, Jiang J, Ming PS. A case series of allopurinol-induced toxic epidermal necrolysis. Indian J Dermatol 2011;56:74-6 IJD Link
- Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis. National Organization for Rare Disorders. NORD Link
- McGee T, Munster A. Toxic epidermal necrolysis syndrome: mortality rate reduced with early referral to regional burn center. Plast Reconstruction Surgery. Published Sept, 1998. PubMed Link.
- Milan K, Milan B, Miriam L, Marie K, Vladimir B, Eva S, Jaroslav M. Beneficial effect of plasma exchange in the treatment of toxic epidermal necrolysis: A series of four cases. Wiley Online Library. Published March 10, 2012. Wiley Online Library
- Honari S, Gibran NS, Heimbach DM, Gibbons J. Toxic epidermal necrolysis (TEN) in elderly patients. J Burn Care Rehabil. Published Mar 2001. PubMed Link.